Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Diabetes. Metformin - yes/no?

(16 Posts)
unknownrebelbang Sun 07-Sep-08 00:21:52

I've been diagnosed with diabetes this week and I'm not sure whether to start taking metformin straight away, or to try to control it myself first.

The practise nurse has suggested metformin, but was quite supportive about me attempting to control it myself.

The surgery pharmacist, who generally does the diabetes checks, has suggested that I go straight on to metformin.

I'm a bit bewildered (the diagnosis was unexpected) and I'm confused.

Can anyone give me any advice please.

TIA.

AvenaLife Sun 07-Sep-08 00:26:20

Your body and you will need time to adjust, it's a big thing and the regieme itself can change your life. Take one day at a time. It's down to you to make the decision on how you wish to control it. Diet can be really effective if it is managed carefully but it depends on how high your sugar levels are. Have a chat with your GP, they should be able to give you all of the facts so you can make an informed choice.

unknownrebelbang Sun 07-Sep-08 00:38:09

Thanks Avena.

I could see the GP again, but he's referred me on to the practise nurse, who was really helpful, and I'm seeing her again in the week so can get more advice then, (and if need be go back to the GP after that.)

Just wondering what people's experiences were iykwim.

AvenaLife Sun 07-Sep-08 00:42:18

smile i'll bump it tomorrow for you.

cheshirekitty Sun 07-Sep-08 10:06:15

What are your blood glucose levels like? I was put on metformin 8 months ago, after trying to control my diabetes with diet and exercise for 2 years.

My metformin has just been increased to 1000mg twice a day. Side effects include nausea, loose bowel movements, but it is getting better.

Make sure you get referred to a dietician to go through your eating habits etc.

Good luck.

unknownrebelbang Sun 07-Sep-08 13:33:37

Thanks cheshirekitty.

glucose level was 10, and the ha1bc was 7.4.

Do you think you should have started the metformin sooner?

singingmum Sun 07-Sep-08 13:41:09

My mum was on this and recently came off it after it made her ill.It also made my uncle ill and they have heard of others with the same prob who are not related to my family.It caused or rather is believed to have caused colonitis([prob spelt wrong) which made my mother so ill it was not known if she would be coming home in a car or a box.
Be v.careful of this drug and research thorougly before taking it as there are alternatives.Also keep an eye on your health if you do take it.

deanychip Sun 07-Sep-08 13:50:05

Not an expert but i believe that metformin although prescribed in the first instance to help control blood sugars, it is actually very useful as it has very protective properties for the heart and as diabetics are more prone to heart problems/ stroke etc, it is given with that in mind.

You sound like you need more information in order to make up your mind, your practice nurse will be a great source of information and support to you, see her and quiz her, often have much more time and are far better educated about such things than busy GP's.

Lubyloo Sun 07-Sep-08 13:54:18

Don't be put off by the side effects. Not everyone suffers. I am on 1000mg a day and apart from some bloating and an upset tummy for the first couple of weeks I have absolutely no side effects.

I take the prolonged release tablets which reduce the side effects. If you do decide to take them I would ask if you can be prescribed those.

unknownrebelbang Sun 07-Sep-08 19:29:18

That's bad luck singingmum, there are always some who have bad reactions to medication.

I'm seeing the nurse on Wedneday Deany, so I'll quiz her then, and I'll also bear that in mind lubyloo.

Thanks.

unknownrebelbang Sun 07-Sep-08 22:29:09

.

unknownrebelbang Mon 08-Sep-08 17:25:21

.

cheshirekitty Mon 08-Sep-08 20:12:08

unknownrebelbang - hope everything goes ok with nurse on Wednesday. Are you seeing a diabetic specialist nurse?

Tummy now settling on metformin, one of the side effects (weight loss) is great.

cmotdibbler Mon 08-Sep-08 20:22:46

How good is your diet now ? If theres a lot of processed carbs and sugar, then you have a good chance of getting your HbA1c down. If you are already eating 5 a day, have little white bread, biscuits etc, then its prob less likely that diet alone will do it as theres just not so much scope for improvement.

But its not a one way street - you can start on Metformin to help you get your glucose levels down, lose weight, exercise more, eat a low GI diet, and then if your glucose levels and HbA1c come right down, you might be able to taper the Metformin off.

My parents are both on Metformin amongst other diabetes drugs and insulin, but in 10 years on Metformin mum hasn't had any greater problem than wind.

unknownrebelbang Mon 08-Sep-08 23:16:22

Thanks ckitty. I'm seeing the prac nurse at the moment. The surgery also use a pharmacist, not sure what the setup is - I know she does checks, but tbh I won't see her.

That's an interesting one cmot. I've lost some weight recently, and these last 3/4 months I've put some effort into eating better (rather than just consuming fewer calories iykwim) and doing some exercise, but there is still a lot of room for improvement, and August being school holidays, I did regress somewhat.

The pharmacist did ask if I drank much and she looked disappointed when I told her I rarely drink hmm, cos she said that could make a big difference. I know what she was saying but it was her face, lol.

unknownrebelbang Tue 09-Sep-08 20:51:33

Anyone else got any experience?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now